Inhalants are chemical vapors that, when inhaled, cut off the brain's supply of oxygen, producing psychoactive (mind-altering) effects. These effects can greatly vary; some have depressant effects while others can be stimulants. Inhalants fall into the following four categories: 1
Many of these chemicals are found in common household products. As a result, peak use occurs around the 8th grade. In fact, NIDA's Monitoring The Future survey shows that about 20 percent of 8th graders have abused inhalants at some point. 2 Many young people use inhalants in search of a quick and easy intoxication, but remain unaware of the serious health consequences that can result from this risky behavior. For example, Sudden Sniffing Death Syndrome (SSDS) can occur after the individual's first use. SSDS is caused by a sudden, unexpected disturbance in the heart's rhythm.3
Methods of Use
Inhalants may be sniffed directly from an open container or "huffed" from a rag soaked in the substance and held to the face. In addition, the open container or soaked rag can be placed in a bag where the vapors become concentrated before being inhaled. Aerosols are sometimes inhaled from a spray bottle, using a rag as a filter. Users commonly inhale nitrous oxide by breathing from nitrous-filled balloons.4
The effects of inhalant abuse resemble those of alcohol intoxication. When these chemical vapors are inhaled, the body becomes starved of oxygen, forcing the heart to beat more rapidly in order to increase blood flow to the brain. The high begins after a few seconds and can include dizziness, distortion in perceptions of time and space, and stimulant effects. This high lasts just a few minutes; however, users will often repeatedly use in order to sustain the high. After the initial effects of inhalant use begin to wear off, the senses become depressed and a sense of lethargy may arise as the user's body attempts to restore proper blood flow to the brain. Many users experience headache, nausea or vomiting, slurred speech, loss of motor coordination, and wheezing.
The following parts of the body can be affected by inhalant abuse:5
Users usually experience a "head rush" when using inhalants. This is a short-lived high that involves a distortion of reality (visual and auditory) and a loss of inhibition. During the peak of this high, users are often compelled to sit in a stupor and giggle – this explains why nitrous oxide is commonly referred to as "laughing gas." Both short-term and long-term inhalant use has been shown to cause brain damage, hindering transmission of information.
Signs of Use & Abuse
Indicators of inhalant abuse may include:6
Sustained inhalant use can cause tolerance; in addition, withdrawal symptoms develop after use is stopped. These symptoms can include sweating, rapid pulse, hand tremors, insomnia, nausea, vomiting, physical agitation, anxiety, hallucinations, and seizures.
Some paraphernalia that can indicate abuse of inhalants include nitrous canisters, canister "crackers," large balloons, small bottles or vials containing liquid, empty bottles, whipped cream containers, rags, or suspicious collections of household products.
NIDA Research Report Series: Inhalants. http://www.nida.nih.gov/ResearchReports/Inhalants/Inhalants.html. May 30, 2002.
2 NIDA Inhalants Infofax. http://www.nida.nih.gov/Infofax/inhalants.html. May 30, 2002.
3 NEA Today. http://www.nea.org/neatoday/9903/health.html. July 23, 2002.
4 DEA Inhalants Page. http://www.dea.gov/concern/inhalants.html. May 30, 2002.
5 ONDCP Inhalants Fact Sheet. http://www.whitehousedrugpolicy.gov/publications/drugfact/ inhalants_factsheet/index.html. May 30, 2002.
6 ONDCP Inhalants Fact Sheet